Colorado, 2003Drought in Colorado, July 1 to 31, 2003
July 1 to 31, 2003 · NWS GJT · 21 events in 21 counties and zones
Severe to extreme drought conditions continued across western Colorado during the month. Although monsoon moisture did bring thunderstorms to the area, significant rainfall amounts were not widespread in coverage.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to extreme drought conditions continued across western Colorado during the month. Although monsoon moisture did bring thunderstorms to the area, significant rainfall amounts were not widespread in coverage. Additionally, record high temperatures occurred through much of the month. See the August 2003 Storm Data publication for a continuation of this drought situation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 1:10 PM MST, 10 hours 50 minutes earlier.
Area forecast discussion, Jun 30, 1:10 PM MST, 10 hours 50 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
210 PM MDT MON JUN 30 2003
SHORT-TERM DISCUSSION...
CONVECTION HAS FIRED ONCE AGAIN OVER THE HIGHER TERRAIN WITHIN
ENTIRE FORECAST AREA...BUT NO LIGHTNING STRIKES OBSERVED. GOES
SOUNDINGS AND THE MORNING 12Z KGJT UPPER AIR DATA SHOW A STRONG CAP
AT 500 MB. BUFFER ETA SOUNDING SHOW ANY CONVECTIVE POTENTIAL
STAYING UNDERNEATH THIS CAP. DESPITE BUILDING MOUNTAIN TOP
CONVECTION...THE CAP PROBABLY WILL BE TOO STRONG FOR HARDLY ANY
THUNDERSTORMS. THE EXCEPTION WILL BE NEAR THE EASTERN FRINGE OF
FORECAST AREA...OR NEAR THE CONTINENTAL DIVIDE. THE SKY CLEARS
RELATIVELY QUICKLY ONCE THE SURFACE TEMPERATURE BEGINS TO COOL...
EXCEPT FOR A FEW DEBRIS CLOUD.
RIDGE AXIS SHIFTS GETS TILTED EAST OF THE WESTERN COLORADO ON
TUESDAY...AND THE FLOW ALOFT BECOMES SOUTHWESTERLY. THE AIR MASS
BECOMES DRIER WITH H7 SPECIFIC HUMIDITY DROPPING BELOW 3 G/KG...OR
H7 DEW POINT DEPRESSION WILL BE GREATER THAN 25C FOR ENTIRE FORECAST
AREA. THIS WOULD MAKE IT DIFFICULT FOR MOUNTAIN TOP CONVECTION TO
FORM...HENCE NO STORMS EXPECTED. BUT SURFACE TEMPERATURES WILL
REMAIN HOT WITH H7 TEMPERATURES AROUND 18C DURING THE AFTERNOON
HOURS. FRISBIE
WEDNESDAY...WEST-SOUTHWEST FLOW ALOFT CONTINUES WITH ELONGATED RIDGE
STRETCHING FROM SWRN ARIZONA INTO SERN COLORADO. LIMITED MOISTURE
AND MID-LEVEL CAP SHOULD PREVENT AFTERNOON THUNDERSTORMS...SO NO
REAL CHANGE TO CURRENT GRIDS WHICH REFLECT WARM AND DRY FORECAST.
LONG-TERM DISCUSSION...
THURSDAY-MONDAY...HIGH PRESSURE REMAINS ANCHORED OVER THE
SOUTHWEST...WITH THE STORM TRACK ALONG THE NORTHERN U.S. BORDER.
MEDIUM RANGE MDLS DIVERGE A LITTLE TOWARD THE LATTER PORTION OF THE
EXTENDED PERIOD...WITH THE EC SHOWING A MORE AMPLIFIED (WARMER,
DRIER) RIDGE OVER THE SOUTHWEST. GIVEN THE TIME OF YEAR...THE EC
MAY LIKELY BE THE BETTER SOLUTION. THE FLOW ALOFT WEDNESDAY THROUGH
FRIDAY APPEARS LIKE IT WOULD OFFER THE BEST CHANCE OF BRINGING SOME
MID LEVEL MOISTURE NORTH FROM ARIZONA...BUT PROBABILITY LOW AT THIS
TIME. AT THE CURRENT RESOLUTION OF THE MEDIUM RANGE MODELS THERE IS
NOTHING TO REALLY KEY ON AS FAR AS MOISTURE OR SPECIFIC TIMING OF ANY
TRIGGER (SHORT WAVE) DURING THIS EXTENDED PERIOD. THE WILD CARD IS IF
ANY ORGANIZED CONVECTION OCCURS OVER NRN ARIZONA OR NEW MEXICO...IT
COULD SEND OUT A MOIST OUTFLOW THAT COULD INITIATE CONVECTION THE
NEXT AFTERNOON OVER OUR CWA. FOR NOW WILL FOLLOW PERSISTENCE FCST OF
DRY AND WARM. MC
.GJT...NONE.
Hazardous weather outlook, Jun 30, 4:45 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUN 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP OVER HIGHER TERRAIN THIS
AFTERNOON...CONTINUING INTO THE EARLY EARLY EVENING IN RESPONSE TO
DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
NL
Drought, Animas River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought, Central Colorado River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Central Gunnison and Uncompahgre River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought, Central Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought, Debeque to Silt Corridor
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Elkhead and Park Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Drought, Flattop Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Drought, Four Corners / Upper Dolores River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Grand and Battlement Mesas
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Drought, Grand Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Lower Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought, Northwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought, Paradox Valley / Lower Dolores River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Drought, Roan and Tavaputs Plateaus
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Drought, San Juan River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought, Southwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought, Uncompahgre Plateau and Dallas Divide
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought, Upper Gunnison River Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought, Upper Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Drought, West Elk and Sawatch Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, July 1 to 15, 2003$66 million · 1 event
- Flooding in Louisiana, July 1 to 4, 2003$3.3 million · 4 events
- Tornado and Flash Flooding in Georgia, July 1, 2003$320,000 · F1 · 23 events
- Tornadoes and Damaging Winds in Georgia, July 1, 2003F2 · 12 events
- Flooding in Mississippi, July 1 to 3, 2003$1.0 million · 4 events
- Tropical Storm in Georgia, July 1 to 2, 200397 events
- Tornado in Alabama, July 1, 2003$200,000 · F1 · 1 event
- Flash Flooding in Alabama, July 1, 2003$243,000 · 13 events
- Tropical Storm and Flash Flooding in Mississippi, July 1, 2003$106,000 · 15 events
- Flash Flood in Ohio, July 1, 2003$100,000 · 1 event
- Tornado in Georgia, July 1, 2003$75,000 · F0 · 1 event
- Flash Flooding and Hail in West Virginia, July 1, 2003$32,000 · 0.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378807, 5378808, 5378809, 5378810, 5378811, 5378812, 5378813, 5378814, 5378815, 5378816, 5378876, 5378877, 5378878, 5378879, 5378880, 5378881, 5378882, 5378883, 5378884, 5378885, 5378886.